Colorado, 2005

Hail and Damaging Winds in Colorado, August 23, 2005

August 23, 2005 · NWS BOU · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 23, 1:55 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE AUG 23 2005

.SHORT TERM...CONVECTION BECOMING MORE ACTIVE ACROSS MOUNTAINS AND
FOOTHILLS...THOUGH MOST OF ACTIVITY CURRENTLY OVER JACKSON AND
LARIMER COUNTIES WHERE UPPER LEVEL JET IS ORIENTED.  CONVECTION ALSO
DEVELOPING ALONG BOUNDARY EXTENDING ACROSS ELBERT AND WASHINGTON
COUNTIES.  ADVERTISED SHORTWAVE STILL ACROSS WESTERN COLORADO AS
NOTED BY WATER VAPOR LOOPS. LAPS ANALYSIS SHOWING CAPES HAVE
INCREASED TO AROUND 1200 J/JG ALONG FRONT RANGE...WITH A BULLSEYE OF
NEARY 2200 J/KG OVER SOUTHEAST LARIMER AND WESTERN WELD COUNTIES.
FURTHER EAST...STILL QUITE A BIT OF CIN LEFT.  SHEAR PROFILE HAS
BEEN IMPROVING DURING THE PAST HOUR AS SOUTHEAST SURFACE FLOW
INCREASES.  SHOULD SEE STORMS BEGIN TO SPREAD ACROSS FRONT RANGE
WITHIN THE NEXT FEW HOURS AS SHORTWAVE MOVES INTO CENTRAL COLORADO.
SOME SEVERE STORMS STILL A POSSIBILITY THIS EVENING GIVEN INCREASED
LIFT FROM APPROACHING SHORTWAVE AND FAVORABLE SHEAR WITH THE BEST
POTENTIAL ALONG THE BOUNDARY ACROSS ELBERT AND WASHINGTON COUNTIES
AND OVER WELD COUNTY. HAIL AND WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH CANNOT RULE OUT A BRIEF TORNADO ALONG THE
BOUNDARY.  THE DENVER METRO AREA COULD BE EXEMPT FROM THE SEVERE
POTENTIAL AS DEWPOINTS HAVE DROPPED INTO THE UPPER 30S AND LOWER 40S
FROM LOCAL DOWNSLOPE OFF PALMER DIVIDE. THREAT COULD CONTINUE DURING
THE EVENING AS SHORTWAVE PROGGED TO MOVE ACROSS AREA AFTER 00Z. WILL
KEEP THE CURRENT IDEA OF STORMS ENDING BY MIDNIGHT...THOUGH THERE
MAY BE AN OUTSIDE CHANCE OF SOME STORMS LINGERING BEYOND MIDNIGHT
OVER THE FAR EASTERN PLAINS.  MODELS ADVERTISE AN MCS DEVELOPING
OVER KANSAS OVERNIGHT...WITH POTENTIAL FOR EASTERLY OUTFLOW
INCREASING LOW LEVEL MOISTURE AND POSSIBILITY OF LOW CLOUDS AND FOG
REDEVELOPING.  BEST POTENTIAL APPEARS TO BE FAR EASTERN ZONES AS
INDICATED BY BOUNDARY LAYER WIND AND HUMIDITY PROGS.  ON
WEDNESDAY...CWA WILL BE UNDER INFLUENCE OF SUBSIDENCE BEHIND THIS
EVENINGS SHORTWAVE. ATMOSPHERE DRIES OUT AS NOTED BY DROP IN
PRECIPITABLE WATER.  CROSS SECTIONS STILL SHOW A BIT OF MID LEVEL
MOISTURE OVER AREA.  THERE SHOULD BE ENOUGH HEATING TO STEEPEN LAPSE
RATES DURING AFTERNOON AND OFFSET THE SUBSIDENCE WHICH COULD LEAD TO
ISOLATED MOUNTAIN STORMS.  FORECAST SOUNDINGS INDICATE CAPES OF
AROUND 600 J/KG ACROSS PLAINS DURING AFTERNOON. BUT IT APPEARS THERE
WILL ALSO BE ENOUGH CIN WHICH COULD OFFSET STORM POTENTIAL.  WILL
KEEP THE ZERO POPS FOR THE PLAINS AS A RESULT. TEMPERATURE AND
THICKNESS PROGS SHOW A 2-3 DEGREE CELSIUS WARMUP ACROSS AREA...WHICH
LOOKS REASONABLE.  TEMPERATURE GRIDS SHOW THIS TREND AS WELL...SO
ONLY MINOR ADJUSTMENTS NEEDED.

.LONG TERM...WED NGT-FRI...AS CLOSED LO ALOFT AND UPR TROF MOVE ACRS
NRN RCKYS AND NRN GRT PLAINS...WEAK W TO SWLY FLO ALF WILL CONT ACRS
CNTRL RCKYS THRU PERIOD.  ADEQUATE MSTR AND INSTABILITY WILL CONT TO
BE PRESENT ACROSS THE AREA FOR A SLGHT CHC OF AFTN AND EVE SHWRS AND
TSTMS EACH DAY.  WHILE PCPN IN MODLS IS RATHER SPARSE...FCST UPR AIR
SOUNDINGS SHW ADEQUATE CAPES TO SUPPORT LATE DAY CONVECTIVE DVLPMNT.
BEST CAPES ARE FCST ON FRI WITH ANOTHER WK SHT WV.  BELIEVE MDLS ARE
UNDERPLAYING PCPN FRI.  WK SURGE OF HI PRESSURE ON WED NIGHT AND THU
AFTN AND NGT OVR PLAINS WILL KEEP AMS CAPPED TO E OF URBAN CORRIDOR.
LO LEVEL UPSLP FLO OVRNGT WILL PRODUCE AREAS OF FOG ACRS PLAINS ARND
SNRS FRI.  TEMPS WILL BE NR OR SLIGHTLY ABV SEASONAL NORMS.

IN EXTENDED PRD...SAT-TUE...MDLS MAINTAIN DRY W TO SWLY FLO ALF ACRS
CNTRL RCKYS AS UPR TROF DIGS INTO PAC NW.  ECMWF IS FASTER WITH THIS
FEATURE THAN GFS.  AMS SHUD RMN GENLY DRY FM SAT THRU MON...BUT MDLS
SUGGEST A RETURN OF MONSOONAL FLO INTO CNTRL RCKYS ON TUE.  WILL ADD
SLGT CHC OF TSTMS TO MTNS ON TUE AFTN.  TEMPS WILL BE SLIGHTLY WARMR
THAN SEASONAL NORMS.

&&

.BOU...NONE.

&&

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Aug 23, 9:56 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT TUE AUG 23 2005

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST COLORADO
FROM MID AFTERNOON THROUGH THE EARLY EVENING HOURS.  SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN COLORADO
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  THE AIRMASS
OVER NORTHEAST COLORADO WILL BECOME UNSTABLE BY AFTERNOON ESPECIALLY
EAST OF A GREELEY TO DENVER TO KIOWA LINE.  WITH A FAVORABLE SHEAR
PROFILE IN PLACE SOME OF THE STORMS OVER NORTHEAST COLORADO MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION AN
ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

THE DISTURBANCE WILL MOVE EAST OF THE AREA TONIGHT WITH
THUNDERSTORMS ENDING OVER NORTHEAST COLORADO BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY OVER NORTHEAST
COLORADO.

D-L/GARD...WFO BOULDER

In the hours before

Special weather statement, Aug 23, 2:50 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT TUE AUG 23 2005

COZ044-046>051-240250-
MORGAN COUNTY-NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/
NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH
LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-
PHILLIPS COUNTY-
350 PM MDT TUE AUG 23 2005

...SEVERE THUNDERSTORM WATCH 741 IS IN EFFECT UNTIL 11 PM MDT...

THIS INCLUDES THE FOLLOWING COUNTIES OR PORTIONS OF COUNTIES...
SEDGWICK...PHILLIPS...LOGAN...MORGAN...LINCOLN AND EASTERN ELBERT.

COZ042-045-240250-
NORTHEAST WELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
350 PM MDT TUE AUG 23 2005

...SEVERE THUNDERSTORM WATCH 741 IS IN EFFECT UNTIL 11 PM MDT...

THIS WATCH INCLUDES PARTS OF NORTHEAST WELD COUNTY AROUND STONEHAM
AND THE WYOMING BORDER AND THOSE PORTIONS OF ADAMS AND ARAPAHOE
COUNTIES EAST OF THE DENVER METRO AREA.

ET

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
August 23, 4:33 PM MST
Where
Logan County, 16 mi W of Sterling
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -103.500

Thunderstorm Wind, Lincoln

When
August 23, 5:57 PM MST
Where
Lincoln County, 2 mi NE of Arriba
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.233

Hail, Lincoln

When
August 23, 6:01 PM MST
Where
Lincoln County, 3 mi E of Arriba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.217

Thunderstorm Wind, Lincoln

When
August 23, 6:06 PM MST
Where
Lincoln County, 1 mi S of Limon
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.250, -103.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471533, 5471532, 5471531, 5471530.